Alert archive / Indiana / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 10, NWS Wilmington, OH

April 6, 2001Ripley County, Indiana

NWS Wilmington, OH issued this severe thunderstorm warning at Apr 6, 2001, 4:28 PM EST for Ripley County, Indiana. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 6, 2001, 4:28 PM EST (21:28 UTC)
Expired
Apr 6, 2001, 5:15 PM EST
In force
47 min
Issued by
NWS Wilmington, OH
Area
Whole counties

County Ripley County, IN

The radar

The Indianapolis radar (KIND), 110 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.5 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2001-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 104 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2001-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 424 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
104 J/kg
Mixed-layer CIN
-122 J/kg
Mixed-layer LCL
531 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
424 m²/s²
0-3 km storm-relative helicity
423 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KILN 062128
SVRILN
INC137-062215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
428 PM EST FRI APR 6 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RIPLEY COUNTY IN INDIANA...

* UNTIL 515 PM EST...

* AT 428 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES WEST OF BATESVILLE...MOVING EAST AT 35
  MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  MILAN...
  NAPOLEON...
  BATESVILLE...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN... AND DEADLiY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

$$
 TIPTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 2:22 PM EST, 2 hours 6 minutes earlier.

Area forecast discussion, Apr 6, 2:22 PM EST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
322 PM EDT FRI APR 6 2001

UPPER RIDGE AXIS WILL MOVE THROUGH THE OHIO VALLEY TONIGHT AND TO
THE ATLANTIC COAST BY SUNDAY.  WITH SFC FRONT STAYING NORTH OF
HERE...WARM MOIST UNSTABLE AIR WILL REMAIN IN PLACE FOR THE NEXT
COUPLE DAYS AT LEAST.

RADAR SHOWS A SHOWER OR TWO OVER WEST CENTRAL OHIO.  OF GREATER
CONCERN ARE STRONG TSRA OVER NORTHERN ILLINOIS/INDIANA MOVING TOWARD
OUR AREA NEAR SFC FRONTAL BOUNDARY...WITH SVR WATCH ISSUED IN
INDIANA UP TO OUR CWAS WESTERN BORDER.  TSRA SHOULD HOLD TOGETHER
AS THEY MOVE INTO OUR UNSTABLE AIRMASS.  MORE TSRA COULD ALSO
DEVELOP SOUTH OF THE CURRENT TSRA OVER CENTRAL ILLINOIS AND
INDIANA...AS INSOLATION HAS CAUSED GREATER INSTABILITY THERE.  WITH
AREA UNDER SLIGHT RISK FOR SVR...HAVE ISSUED CLESPSILN HIGHLIGHTING
THE THREAT.

FOR TONIGHT...WILL GO WITH TSRA LIKELY WEST CENTRAL COUNTIES AND
DAY...WITH HIGH CHANCE ELSEWHERE...USING MAINLY BEFORE MIDNIGHT
WORDING IN WEST WITH FRONT LIFTING FARTHER NORTH TONIGHT.

WITH FRONT CONTINUING NORTH...TSRA CHANCE IS LESS FAVORABLE ON
SATURDAY.  HOWEVER...WITH PERSISTENT MOIST UNSTABLE AIR NEAR SFC AND
MID AND UPPER LEVEL SUPPORT...ILL KEEP 30% POPS ALL ZONES FOR
AFTERNOON TSRA.  WITH FAVORABLE LOW LEVEL MOISTURE AND JET
DYNAMICS...WILL CONTINUE CHANCE POPS FOR TSRA SATURDAY NIGHT AND
SUNDAY.

WITH 60 DEWPOINTS AROUND...FWC LOWS ARE TOO LOW...SO ILL BUMP THEM
UP A FEW DEGREES.  FWC ALSO APPEARS TOO LOW FOR SATURDAYS HIGHS
WITH FEWER CLOUDS AROUND THAN TODAY.  FWC HIGHS LOOK GOOD FOR
SUNDAY.

MISILN OUT.

.ILN...NONE.

CONIGLIO

In the hours before

Local storm report, Apr 6, 11:12 AM EST, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
1212 PM EDT FRI APR 6 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0501 AM    5 N KENTON                OH   .88 INCH HAIL
04/06/01   HARDIN                         REPORTED BY COUNTYGARAGE

GAT
Special weather statement, Apr 6, 12:01 PM EST, 4 hours 27 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-062200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
101 PM EDT FRI APR 6 2001

...SEVERE WEATHER IS POSSIBLE THIS AFTERNOON AND THIS EVENING...

A WARM FRONT CROSSED OHIO LAST NIGHT AND IS NOW LOCATED NEAR LAKE
ERIE.  WARM...MOIST...UNSTABLE AIR HAS BECOME ESTABLISHED ACROSS THE
ENTIRE THE OHIO RIVER REGION.

THUNDERSTORMS OCCURRING OVER NORTHERN ILLINOIS ARE EXPECTED TO MOVE
INTO WEST CENTRAL OHIO AND EAST CENTRAL INDIANA LATER THIS
AFTERNOON...AND INTO CENTRAL OHIO BY MIDNIGHT.  ADDITIONAL
THUNDERSTORMS MAY DEVELOP AND MOVE THROUGH SOUTHERN OHIO AND NORTHERN
KENTUCKY AS WELL.

WITH STRONG WINDS ALOFT AND FAVORABLE TEMPERATURE AND MOISTURE
PROFILES THROUGH THE ATMOSPHERE...SOME OF THE THUNDERSTORMS MAY
REACH SEVERE LIMITS.  THE MAIN THREAT FROM THE SEVERE WEATHER WILL
BE FROM DAMAGING WINDS AND LARGE HAIL.

EMERGENCY MANAGERS ARE ENCOURAGED TO HAVE EMERGENCY PROCEDURES IN
PLACE BY THIS AFTERNOON...AND STORM SPOTTERS SHOULD BE PREPARED FOR
ACTIVATION.

CONIGLIO

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 4:42 PM ESTSevere Thunderstorm WarningILNDearborn48 min
Apr 6, 5:05 PM ESTTornado WarningILNOhio, Switzerland25 min
Apr 6, 5:22 PM ESTTornado WarningILNSwitzerland23 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.